New Mexico, 2002

Hail and Damaging Winds in New Mexico, June 19, 2002

June 19, 2002 · NWS MAF · 3 events in 2 counties and zones

2 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 19, 12:10 PM MST, 5 hours 19 minutes earlier.

Area forecast discussion, Jun 19, 12:10 PM MST, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
210 PM CDT WED JUN 19 2002

HIGH PRESSURE IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE IS
FORECAST TO REMAIN OVER THE AREA THROUGH AT LEAST THIS WEEK.  THIS
SHOULD RESULT IN CONTINUED DRY WEATHER ACROSS THE CWFA.  MODELS ARE
IN AGREEMENT IN RETROGRADING THE 850 MB THERMAL RIDGE WESTWARD. THIS
WILL RESULT IN A SLIGHT COOLING TREND ACROSS THE AREA THROUGH
FRIDAY.  THE STAGNANT...DRY WEATHER PATTERN IS EXPECTED TO PERSIST
THROUGH THE FORECAST PERIOD.

MAF  071/093/069/091    0000
LSA  071/092/068/090    0000
6R6  072/093/072/093    0000
MRF  063/088/062/087    ----
CNM  071/099/068/095    0000

.MAF...
TX...NONE.
NM...NONE.

PV/03

In the hours before

Special weather statement, Jun 19, 1:00 PM MST, 4 hours 29 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-200900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT WED JUN 19 2002

.SYNOPSIS...
UPPER LEVEL RIDGING WILL REMAIN OVER THE REGION INTO THURSDAY.  A
DRYLINE FEATURE NEAR THE GUADALUPE MOUNTAINS WILL MOVE LITTLE OVER
THE NEXT DAY.  MARGINAL ATMOSPHERIC INSTABILITY...SUFFICIENT
MOISTURE...AND LIFT PROVIDED BY STRONG DAYTIME HEATING WILL RESULT
IN ISOLATED SHOWER AND THUNDERSTORM DEVELOPMENT.

.THUNDERSTORMS HAZARDS...
ISOLATED THUNDERSTORMS WILL AFFECT AREAS OVER AND NEAR THE MOUNTAINS
OF SOUTHWEST TEXAS...AND SOUTHEAST NEW MEXICO INTO EARLY WEDNESDAY
EVENING.  THUNDERSTORM ACTIVITY SHOULD DIMINISH AFTER SUNSET WITH
THE LOSS OF DAYTIME HEATING.

SEVERE THUNDERSTORM DEVELOPMENT IS NOT EXPECTED.  BUT THE STRONGER
STORMS COULD PRODUCE WIND GUSTS TO 50 MPH...BRIEF HEAVY RAINS...AND
SMALL HAIL.

SPOTTER ACTIVATION ANTICIPATED THIS EVENING INTO EARLY THURSDAY.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf

BOYD
Local storm report, Jun 19, 3:31 PM MST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
531 PM CDT WED JUN 19 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0524 PM    BARSTOW                   TX   1.75 IN HAIL
06/19/02   WARD                           REPORTED BY WARD
                                          SHERIFFS OFFICE.
Special weather statement, Jun 19, 3:44 PM MST, 1 hour 45 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-200900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
544 PM CDT WED JUN 19 2002

.SYNOPSIS...
BROAD UPPER LEVEL RIDGING WILL REMAIN OVER THE REGION INTO THURSDAY.
A DRYLINE FEATURE JUST EAST OF THE GUADALUPE MOUNTAINS WILL MOVE
LITTLE OVER THE NEXT DAY.  EAST OF THE DRYLINE...EXISTING ATMOSPHERIC
INSTABILITY...SUFFICIENT MOISTURE...AND LIFT PROVIDED BY STRONG
DAYTIME HEATING WILL RESULT WITH ISOLATED SHOWER AND THUNDERSTORM
DEVELOPMENT.

.THUNDERSTORMS HAZARDS...
ISOLATED...TO SCATTERED THUNDERSTORMS WILL AFFECT AREAS OVER AND NEAR
THE MOUNTAINS OF SOUTHWEST TEXAS...AND SOUTHEAST NEW MEXICO INTO EARLY
WEDNESDAY EVENING.  SOME OF THESE THUNDERSTORMS WILL ALSO AFFECT THE
ADJACENT PLAINS...INCLUDING THE WESTERN PERMIAN BASIN AND SOUTHEAST
NEW MEXICO PLAINS.  THUNDERSTORM ACTIVITY SHOULD DIMINISH AFTER SUNSET
WITH THE LOSS OF DAYTIME HEATING.

SOME OF THESE STORMS COULD BECOME SEVERE.  THE PRIMARY THREAT WILL BE
HAIL TO ONE INCH IN DIAMETER AND WIND GUSTS TO 65 MPH.  STRONG WINDS
FROM THE STRONG OR SEVERE THUNDERSTORMS WILL CAUSE AREAS OF BLOWING
DUST...REDUCING VISIBILITIES TO LESS THAN ONE HALF OF A MILE AT TIMES.

EMERGENCY MANAGERS AND STORM SPOTTER GROUPS SHOULD STAY UP TO DATE
WITH ON GOING STORM ACTIVITY.  DUE TO ISOLATED SEVERE THUNDERSTORM
COVERAGE...STORM SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT HTTP://WWW.SRH.NOAA.GOV/MAF

BOYD
Local storm report, Jun 19, 4:05 PM MST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
605 PM CDT WED JUN 19 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    ALPINE                    TX   0.75 IN HAIL
06/19/02   BREWSTER                       REPORTED BY BREWSTER
                                          SHERIFFS OFFICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Eddy

When
June 19, 5:29 PM MST
Where
Eddy County, 6 mi S of Carlsbad
Measured
56 kt (64 mph)
Reported by
OFFICIAL NWS OBS.
Coordinates
32.333, -104.233

Hail, Lea

When
June 19, 5:30 PM MST
Where
Lea County, 24 mi NW of Jal
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.367, -103.467

Thunderstorm Wind, Lea

When
June 19, 6:00 PM MST to 7:00 PM MST
Where
Lea County, 17 mi NW of Jal
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
32.283, -103.383

A resident of this area of Lea County reported what he described as the "weirdest weather he has seen in the last 40 years." During the course of a one hour period, ten separate events of wind...each reaching as high as 60 mph occurred. Each of these events seemed to originate near a location called Antelope Ridge.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2002Every state in 2002This day in weather historyWarnings in New Mexico, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5301990, 5301989, 5301991.